Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 429, NWS Omaha, NE

September 20, 2001Dodge County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Sep 20, 2001, 8:54 AM CDT for Dodge County, Nebraska. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 20, 2001, 8:54 AM CDT (13:54 UTC)
Expired
Sep 20, 2001, 9:30 AM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dodge County, NE

The radar

The Omaha radar (KOAX), 37 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 9:00 AM CDTHail 0.75North Bend, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:15 AM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Sep 20, 3:15 AM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 AM CDT THU SEP 20 2001

...FORECAST CHALLENGES...TIMING/CHC OF TSRA TODAY/POTENTIAL FOR
SVR...TEMPS DURING THE PD...CHC TSRA SAT AFT/NIGHT...MUCH COOLER
TEMPS IN EXTENDED.

...SYNOPSIS...LATEST 06Z SFC ANALYSIS HAD THE CENTER OF LOW PRESSURE
NR PHILLIP SD WITH THE LEADING TROF FM W CNTRL NEB INTO WRN SD.  THE
COOLER AIR WAS LAGGING WITH THE COOL FNT FROM SE SD TO NW ND.  WEAK
PRESSURE FALLS WERE NOTED IN ADVANCE OF THESE FEATURES...WHILE GOOD
4MB PRESSURE RISES WERE NOTED BEHIND IT.  THE HIGHER WIND GUSTS HAVE
BEEN IN THE 27-34 KT RANGE BEHIND THE FNT.  THE BULK OF THE
CONVECTION HAS BEEN LIFTING N INTO ND...HOWEVER...SOME LIGHTNING WAS
NOTED OUT OF THE AC W OF MULLEN...NR VTN...AND ALSO IN A THE AREA OF
BEST WAA IN CNTRL SD.  THE CONVECTION IN NRN SD/ND BEING ENHANCED BY
STG UPR LVL DIV AND A LOCAL JET MAX.

...FORECAST...THE MODELS AGREES THAT THE SHORTWAVE TROF OVR ERN MT
WILL DIVE SE INTO THE PLNS TODAY...SHIFTING E OVR IA THIS EVENING.
SHORTWAVE RIDGING WILL RETURN ON FRIDAY IN ADVANCE OF ANOTHER MID
LVL TROF THAT SWEEPS INTO THE PLNS SAT...INTENSIFYING OVER THE
GRTLKS...CLOSING OFF THE LOW OVR WI SUN NIGHT.

TODAY WILL USE A BLEND OF THE ETA/AVN.  THESE MODELS BRING THE
INITIAL TROF THRU OFK AROUND 15Z THIS AM...EARLY THIS AFTERNOON AT
OMA/LNK...AND EARLY THIS EVENING AT FNB.  THE ETA/AVN DIFFER ON THE
DETAILS IN THE SURFACE PATTERN AS THE AVN TRACKS THE LO OVR NW IA
AND THE ETA OVER WATERLOO NEB.  THE ETA APPEARS TO PICK UP BETTER ON
THE DEVELOPMENT OF THE SECONDARY SFC LO OVR ERN KS/MO.  THE
ATMOSPHERE DESTABILIZES QUICKLY TODAY WITH CONTINUED WAA AND RETURN
OF 850MB MOISTURE.  LIFTED INDEX VALUES FALL TO -3 TO -5 WHILE CAPE
VALUES INCREASE TO 1500-2500J/KG.  THE BEST MID AND UPR LEVEL
VERTICAL MOTION EXTENDS FROM ND THRU SD INTO NRN NEB THIS
MORNING...AND SHIFTS INTO IA THIS AFTERNOON AND TONIGHT.  STG UPR
LVL DIV SHIFT E INTO MN/IA AS THE JET DROPS FM THE DAKOTAS INTO ERN
NEB TODAY. EXPECT THE BEST COVERAGE OF TSRA IN FORECAST AREA TO BE
FM NE NEB INTO IA...AND SCT/WDLY SCT COVERAGE ELSEWHERE.  PW VALUES
INCREASE TO 1-1.5 INCHES ACRS THE FCST AREA.  STORM MOTION
PROGRESSIVE W/NW AT 25 TO 35KTS AND WOULD LIMIT HEAVY RAINS.  ERN
NEB/WRN IA IN SPC SLIGHT RISK AND THIS APPEARS WARRANTED...MAINLY
DUE TO ISOLATED HIGH WND GUSTS IN ERN NEB.  FOR WRN IA...TIMING
BETTER WITH MORE HEATING...BETTER BRN... RH HAS MORE TIME TO RETURN
AND SYSTEM INTENSIFIES OVR NRN MO.  ETA APPEARS TO HAVE GOOD MAX
TEMPS WITH 75 TO 80 IN THE N AND 80 TO 85 CNTRL AND S...THIS IN LINE
WITH CURRENT FCST.  THIS IN LINE WITH FWC GUID AND ABOVE COOL FAN
GUID.

...TONIGHT AND FRIDAY...THE SHORTWAVE QUICKLY SHIFTS TO THE EAST
WITH SFC HI PRESSURE AND STRONG SUBSIDENCE MOVING IN.  LOWS TON
GENERALLY IN THE 50S.  FRIDAY WILL BE DOMINATED BY SFC HI PRESSURE
AND TEMPS IN THE 70S SIMILAR TO WED.

...FRIDAY NIGHT AND SATURDAY...STG WAA/LOWLVL JET TO RESULT IN AC
AND A SLIGHT CHC OF TSRA EARLY.  BETTER CHC/COVERAGE OF TSRA IN THE
AFTERNOON AND EVENING WITH MIDLVL TROF.  MAX TEMPS SAT IN THE 70S TO
LOWER 80S.

...EXTENDED...NEW MRF MORE INTENSE/SLOWER THAN PREVIOUS RUN AND
LINGER PRECIP OVER FCST AREA WITH CD AIR ALOFT.  CLDS/PRECIP TO HOLD
TEMPS DOWN 5 TO 10 DEGREES COOLER THAN CURRENT FCST.  ERN ZONES TO
BE MOST AFFECTED BY THE COOLER TEMPS...HOWEVER WILL MODIFY EXTENDED
TEMPS AS LOW REMAINS ANCHORED OVR THE WRN GRTLKS AND WILL KEEP DRY
AFT SUN.

.OMA...NONE

ZAPOTOCNY

In the hours before

Special weather statement, Sep 20, 5:50 AM CDT, 3 hours 4 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-2001730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
550 AM CDT THU SEP 20 2001

THERE IS A SMALL CHANCE THAT STORM SPOTTERS WOULD BE NEEDED IN
EASTERN NEBRASKA OR SOUTHWEST IOWA.

THE COMBINATION OF A STRONG WEATHER DISTURBANCE AND THE PASSAGE OF A
SURFACE FRONT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS FOR
PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA TODAY.  THE STORM
SYSTEM IS MOVING THROUGH QUICKLY...BEFORE DAYTIME HEATING HAS SET
IN...THUS LIMITING ITS POTENTIAL.  THERE IS A RISK THAT THE
STRONGEST STORMS MAY BECOME SEVERE...WITH THE PRIMARY RISK...LARGE
HAIL AND DAMAGING WINDS.  THE FRONT WILL BE TO THE EAST OF THE AREA
OF CONCERN BY THIS EVENING.

ZAPOTOCNY
Local storm report, Sep 20, 8:21 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
821 AM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 AM    1.5 SE HUMPHREY           NE   .88 INCH HAIL
09/20/01   PLATTE                         REPORTED BY PUBLIC.

MILLER
Local storm report, Sep 20, 8:33 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
833 AM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 AM    LEIGH                     NE   .75 INCH HAIL
09/20/01   COLFAX                         REPORTED BY PUBLIC
                                          ON THE SOUTHEAST
                                          SIDE OF TOWN.

MILLER
Local storm report, Sep 20, 8:53 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
853 AM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 AM    7 SW MADISON              NE   .88 INCH HAIL
09/20/01   MADISON                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:42 AM CDTSevere Thunderstorm WarningOAXMadison, Platte33 min
Sep 20, 8:10 AM CDTSevere Thunderstorm WarningOAXColfax50 min
Sep 20, 9:30 AM CDTSevere Thunderstorm WarningOAXDouglas45 min
Sep 20, 9:44 AM CDTSevere Thunderstorm WarningOAXBurt31 min
Sep 20, 9:52 AM CDTSevere Thunderstorm WarningOAXWashington38 min
Sep 20, 10:05 AM CDTSevere Thunderstorm WarningOAXPottawattamie40 min
Sep 20, 10:07 AM CDTSevere Thunderstorm WarningOAXHarrison38 min
Sep 20, 10:42 AM CDTSevere Thunderstorm WarningOAXMills18 min
Sep 20, 10:48 AM CDTSevere Thunderstorm WarningOAXPottawattamie42 min
Sep 20, 10:51 AM CDTSevere Thunderstorm WarningOAXMontgomery54 min
Sep 20, 11:14 AM CDTSevere Thunderstorm WarningOAXMills31 min
Sep 20, 11:29 AM CDTSevere Thunderstorm WarningOAXPottawattamie31 min
Sep 20, 11:45 AM CDTSevere Thunderstorm WarningOAXMontgomery30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.